Colorado, 2018

Wildfire in Colorado, July 22 to 31, 2018

July 22 to 31, 2018 · NWS GJT · 1 event in 1 county or zone

A lightning strike ignited a wildfire about 13 miles north of Dolores.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A lightning strike ignited a wildfire about 13 miles north of Dolores.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 22, 10:39 AM MST, 3 hours 21 minutes earlier.

Area forecast discussion, Jul 22, 10:39 AM MST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1139 AM MDT Sun Jul 22 2018

.SHORT TERM...(Today through Monday)
Issued at 405 AM MDT Sun Jul 22 2018

Today starts out with a 500 mb high centered over west Texas and
eastern New Mexico and a weak monsoonal plume of moisture curving
north through central AZ then turning NE through eastern UT and
western CO. Nocturnal showers moved across much of the forecast
area overnight. A shortwave trough moving across NE UT and NW CO
is providing some focus for the most widespread showers over NW CO
this morning. Portions of the San Juan mountains and the 416 burn
scar received up to a tenth of an inch of rain early this morning.
As the high center shifts a bit west today, the main focus for
showers should remain over northern UT and CO associated with
better dynamics from the passing shortwave. The rest of the area
should see a slight increase in coverage of storms but still as
much as we'd like to see during monsoon season.

This somewhat favorable pressure pattern for better monsoon rain
over the forecast area breaks down all too quickly Monday. The
upper high center slides west to the AZ and NM border by the end
of the day and that will force the monsoon flow to the west, over
western AZ and NV. Contributing to this will be deepening low
pressure east of the Continental Divide as a trough plunge south
through the plains states. This will increase storms over and east
of the Continental Divide.

.LONG TERM...(Monday night through Saturday)
Issued at 405 AM MDT Sun Jul 22 2018

The subtropical ridge retrograding west of the Southern Divide
takes place by Tuesday and settles back over the Southwest through
out the week. Confidence fairly high on this scenario attm as med
range models in tight agreement...especially with the carving out
of another Upper Great MidWest trough. This will help suppress the
high circulation back to our Southwest and actually dig the upper jet
across the Northern Rockies to the Ohio Valley. We will remain in
the ring a fire for this period which means moisture will continue
to feed in from the West where much of it has pooled thanks to the
low in the E.Pac. This indirect moisture and strong afternoon
heating should lead to enough instability for the typical
afternoon showers and thunderstorms but again feel wind will be
more of a threat than excess rainfall. Models have been overdoing
low level moisture and maximum temperatures and think this has
much to do with extreme drought conditions in place. Models are
keying in on Wednesday night into Thursday for a bigger day. This
is due to the direct circulation of the upper jet passing through
Wyoming in Northwest flow. This location of is often an active
area for thunderstorms both during the day and nocturnally. One
caveat is plenty of model convective feedback arises from this as
well. Confidence is well below normal in the later periods for
forecasting where better precipitation chances will be.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1132 AM MDT Sun Jul 22 2018

Convection has just started firing at this hour and will continue
into the afternoon and evening hours. Most TAF sites will remain
VFR though VCTS is possible at KASE, KTEX, and KGUC. Like
yesterday, expect some gusty outflow winds from any showers and
storms that form. Most convection will die down after 03Z though a
few lingering showers and maybe a storm are possible for the
overnight hours.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...CC
LONG TERM...15
AVIATION...TGR
Hazardous weather outlook, Jul 22, 2:39 AM MST, 11 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
339 AM MDT Sun Jul 22 2018

COZ001>014-017>023-UTZ022>025-027>029-230945-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
339 AM MDT Sun Jul 22 2018

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will develop over the mountains
with isolated showers and thunderstorms over the valleys. Expect
a slight chance of locally heavy rain showers mainly in the
northern portions of eastern Utah and western Colorado.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A slight chance of afternoon and evening showers and thunderstorms
continues each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 22, 12:50 PM MST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
150 PM MDT SUN JUL 22 2018

COZ001-003-222030-
Roan and Tavaputs Plateaus CO-Lower Yampa River Basin CO-
150 PM MDT SUN JUL 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RIO BLANCO COUNTY
UNTIL 230 PM MDT...

At 149 PM MDT, Doppler radar was tracking a strong thunderstorm 24
miles south of Rangely, or 49 miles northwest of Grand Junction,
moving northeast at 25 mph.

Frequent cloud to ground lightning, dime size hail and wind gusts up
to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of southwestern Rio
Blanco County.

This includes Colorado 139 between mile markers 44 and 65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3966 10896 3969 10903 3974 10904 4001 10877
      3980 10853
TIME...MOT...LOC 1949Z 231DEG 24KT 3974 10891

MS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Southwestern San Juan Mountains

When
July 22, 2:00 PM MST to July 31, 11:59 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Park/Forest Service
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

The Plateau Fire began due to lightning ignition about 13 miles north of Dolores and grew to 19,634 acres before it was controlled in early October.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 778581.